Most people with epilepsy can participate fully in school. At times, seizures or side effects of seizure medicines may interfere with schoolwork. Some children and adults may be at risk for learning difficulties from the way seizures affect the brain or from other neurological problems. Seizure medicines may make students feel tired, have difficulty paying attention, or forget things more frequently. It may be hard to stay focused during the school day or get homework done at night. Or maybe having seizures at night are causing problems for you at school during the day. You may find that you are falling behind.

If problems at school happen, don’t wait.

  • Talk to the doctor and tell him or her how you (or your child) feel and what trouble you or your child may be having.
  • Tell the teachers what is going on. Ask for help, such as extra time, tutoring, whatever it takes.
  • If problems keep up and simple changes don’t help, ask the doctor for a referral to an epilepsy specialist. Improving seizure control or changing medicines to lessen side effects may help the school problems. Detailed testing may find diagnose learning problems so you can get the right kind of help.
  • Talk to the school counselor and see if other help can be set up.
  • Know your rights! Every student should get the help they need to get the most out of school.
  • Involve the school nurse- make sure she or he knows what to do if a seizure occurs in school. They can also help the teachers understand seizures and the way they affect you.
  • And don’t forget that social life in school is important. If you, or your child, are having problems making friends, getting along with others or feeling bullied, tell someone! Don’t let epilepsy stand in your way!

Continue to Employment

ADVERTISEMENT
ADVERTISEMENT